When Carrie, a 55-year-old homemaker, first came to see me five years ago, she was experiencing a multitude of symptoms, including migraines, fatigue, mood problems with depression and irritability, hair loss and irritable bowel symptoms, including extreme bloating. I took a medical history, performed a physical exam and ordered lab tests. I took a close look at her thyroid (which regulates metabolism) and adrenal glands (which produce the hormones needed to deal with physical and mental stress). The dysfunction of either can cause fatigue and some of the other symptoms Carrie described. As it turned out, her thyroid and adrenal gland function were both deficient—so I prescribed natural hormone replacement for thyroid support and supplements to bolster the adrenal glands.
At times, Carrie thought that the hormone replacement improved her energy, but her fatigue and bloating persisted. Over the next year, we adjusted the dose of her thyroid supplement, but this did not seem to help her feel better consistently. Sometimes she felt better...sometimes, worse.
Next Step: Digestion Problems
To help with her digestive problems and fatigue, I tested Carrie for sensitivity to gluten, a protein found in wheat and some other grains. It came back positive, so it seemed likely that avoiding gluten would resolve Carrie's digestion problems, but after two months, we both were disappointed in the result. I then prescribed digestive enzymes and probiotics (helpful bacteria for the gut) to help with Carrie's digestion and lack of energy, but this too resulted in only a mild benefit.
I was puzzled. Something was going on with Carrie that wasn't on my radar. The best strategy in a situation like this is to assess everything a patient is doing and taking to determine where the bottleneck might be.
The Real Culprit
In addition to the supplements I had prescribed, Carrie also was taking a multivitamin. I had her stop taking it to see what would happen. To our surprise, her energy and digestive function improved within five days. To confirm that the multivitamin had been the culprit, Carrie started taking it again and sure enough, within three days, her fatigue and bloating returned with a vengeance.
I took a close look at her multivitamin. There was nothing out of the ordinary in its composition, but it was clear that either Carrie was having a reaction to one of the ingredients or that there was a contaminant in it. I put her on a different multivitamin and had her continue with the thyroid supplement and natural hormone replacement, and she felt much better.
Every once in a while, I have a patient who is sensitive to a supplement or a medication, and it causes unexpected symptoms (such as fatigue or depression) or mimics those of other medical conditions (such as chronic fatigue or irritable bowel syndrome). The human body can be sensitive in surprising ways.